Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 168, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 18, 2003, 3:04 PM CDT for Republic County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2003, 3:04 PM CDT (20:04 UTC)
- Expired
- Aug 18, 2003, 3:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Republic County, KS
The radar
The Grand Island radar (KUEX), 81 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 2:05 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1141 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 1995 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 182004
SVRTOP
KSC157-182045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
304 PM CDT MON AUG 18 2003
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 345 PM CDT
* AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 8 MILES WEST OF REPUBLIC TO 16
MILES SOUTHWEST OF NORWAY...OR FROM 27 MILES NORTHWEST OF CONCORDIA
TO 18 MILES WEST OF CONCORDIA...MOVING NORTHEAST AT 25 MPH.
* SOME LOCATIONS AFFECTED...
COURTLAND
REPUBLIC
NORWAY
SCANDIA
STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER INSIDE A
BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3966 9766 3964 9788 3966 9794 3980 9794
4001 9794 4001 9765
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 4:02 AM CDT, 11 hours 2 minutes earlier.
Area forecast discussion, Aug 18, 4:02 AM CDT, 11 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 402 AM CDT MON AUG 18 2003 HOT TEMPERATURES CONTINUE TO BE THE MAIN CONCERN TODAY AND TUESDAY WITH SOME CHANCES FOR RAIN CREEPING INTO THE FORECAST OVER NEXT SEVERAL DAYS. WATER VAPOR IMAGERY SHOWS UPPER LOW DROPPING SOUTH THROUGH WESTERN WYOMING. INCREASING DYNAMICS/SOUTHWEST WINDS ALOFT AND LLJ ALL INTERACTING TO PRODUCE WIDELY SCATTERED THUNDERSTORMS OVER WESTERN PLAINS WITH RECENT LIGHTNING ACTIVITY NOTED IN LLJ AXIS FROM NERN TX PANHANDLE TO NEAR LEXINGTON IN SOUTHERN NEBRASKA. IR SATELLITE SHOWING CONSIDERABLY MORE CLOUDS AS WELL THIS MORNING OVER WESTERN PLAINS AND ETA/AVN MODEL TIME SECTIONS INDICATING WILL SEE A FAIR AMOUNT OF CIRRUS TODAY. THE CIRRUS...IF DENSE ENOUGH...COULD HELP TO HOLD TEMPERATURES DOWN A FEW DEGREES FROM YESTERDAY DAYS READINGS...BUT WOULDNT BET ON IT AND WILL BE GOING WITH HIGHS ABOUT SAME AS YESTERDAY..IN THE 100 TO 105 DEGREE RANGE. WILL ALSO INTRODUCE SLIGHT CHANCE POPS INTO NORTH CENTRAL ZONES FOR LATE IN THE AFTERNOON AS ETA/GFS MODELS AND MOS GUIDANCE SHOWING MAY HAVE ENOUGH FORCING TO POP A FEW THUNDERSTORMS IN STRONGER LLJ AXIS OVER CENTRAL KANSAS. FOR TONIGHT...WILL SPREAD SLIGHT CHANCE POPS ACROSS NORTHERN CWA COUNTIES BORDERING NEBRASKA AS LLJ KICKS IN AGAIN AND ETA SPREADING QPF ACROSS NORTHERN COUNTIES. ON TUESDAY...YET ANOTHER HOT DAY EXPECTED AS FRONT/TROUGH WILL STAY WELL TO THE WEST...ALLOWING FOR BRISK SOUTHWEST WINDS TO BLOW ACROSS AREA. WILL CONTINUE WITH CLIMATOLOGICALLY DRY FORECAST FOR DAYTIME TUESDAY...THEN GO WITH SLIGHT CHANCE POPS FOR TUESDAY NIGHT AND WEDNESDAY WHEN SHOULD HAVE BEST CHANCES FOR RAIN AS UPPER TROUGH AND FRONT APPROACH AREA. STILL LOOKING FAIRLY HOT...BUT WITH MORE CLOUDS...TEMPERATURES SHOULD BE KNOCKED DOWN INTO THE UPPER 90S FOR HIGHS. WILL CONTINUE WITH DRY FORECAST FOR WEDNESDAY NIGHT FOR NOW ALTHOUGH MODELS CONTINUING TREND OF SLOWING DOWN PROGRESSION OF UPPER TROUGH/ FRONT ACROSS CWA. STILL LOOKING LIKE SOME COOLING FOR THURSDAY INTO SATURDAY. HOWEVER...NOT GOING TO JUMP ON THE GFS BAND WAGON JUST YET AS ECMWF NOT SHOWING NEARLY AS MUCH COOLING...IMPLYING HIGH TEMPERATURES MAY NOT GET ANY LOWER THAN THE LOWER 90S. .TOP...NONE. 38
Hazardous weather outlook, Aug 18, 2:20 PM CDT, 44 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-191000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 220 PM CDT MON AUG 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO SPREAD NORTHEAST INTO NORTH CENTRAL KANSAS THIS AFTERNOON AND EVENING. SOME STORMS MAY BE SEVERE. THE PRIMARY THREAT WILL BE DAMAGING WINDS ALTHOUGH LARGE HAIL IS ALSO POSSIBLE. VERY HOT TEMPERATURES CAN BE EXPECTED AGAIN THIS AFTERNOON WITH HIGHS REACHING THE 100 TO 105 DEGREE RANGE WHILE HEAT INDICES WILL BE IN THE 102 TO 108 DEGREE RANGE. IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE TO THE HEAT AND ALSO AVOID STRENUOUS PHYSICAL ACTIVITY. YOUR BODY CAN LOSE UP TO A GALLON OF WATER AN HOUR THROUGH PERSPIRATION. DRINK PLENTY OF WATER TO AVOID DEHYDRATION. WEAR LIGHTWEIGHT...LIGHT COLORED AND LOOSE FITTING CLOTHING. THE RANGELAND FIRE DANGER WILL REACH THE EXTREME CATEGORY OVER NORTH CENTRAL KANSAS TODAY...WHERE ALL OUTSIDE BURNING SHOULD BE AVOIDED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE HOT WEATHER WILL CONTINUE TUESDAY AND WEDNESDAY ACROSS THE AREA. HEAT INDICES WILL REACH THE 102 TO 107 DEGREE RANGE TUESDAY AFTERNOON...AND 100 TO 105 DEGREE ON WEDNESDAY. THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE AREA TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING OVER NORTH CENTRAL KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.